Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 178, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 6, 2018, 10:43 PM CDT for 9 counties in Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 10:43 PM CDT (03:43 UTC)
- Expired
- Aug 6, 2018, 11:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carroll County, MO, Chariton County, MO, Cooper County, MO, Howard County, MO, Linn County, MO, Macon County, MO, Pettis County, MO, Randolph County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 127 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 11:00 PM CDT | TSTM WND DMG | Brunswick, MO | DELAYED REPORT. LARGE TREE DOWN ACROSS HWY 24. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2488 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
154
WUUS53 KEAX 070343
SVREAX
MOC033-041-053-089-115-121-159-175-195-070415-
/O.NEW.KEAX.SV.W.0178.180807T0343Z-180807T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1043 PM CDT MON AUG 6 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Chariton County in north central Missouri...
Northwestern Randolph County in north central Missouri...
Southeastern Linn County in north central Missouri...
Northeastern Pettis County in central Missouri...
Southeastern Carroll County in north central Missouri...
Northwestern Howard County in central Missouri...
Saline County in central Missouri...
Southwestern Macon County in north central Missouri...
Northwestern Cooper County in central Missouri...
* Until 1115 PM CDT.
* At 1043 PM CDT, severe thunderstorms were located along a line
extending from Linneus to near Brunswick to near Blackburn, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Marshall, Brookfield, Marceline, Slater, Salisbury, Glasgow,
Brunswick, Keytesville, Bucklin, Malta Bend, Gilliam, New Cambria,
Nelson, Miami, Mendon, Blackwater, De Witt, Clifton Hill, Rothville
and Mount Leonard.
This includes Interstate 70 in Missouri between mile markers 69 and
87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3987 9263 3936 9264 3889 9308 3891 9336
3916 9346 3948 9320 3982 9311
TIME...MOT...LOC 0343Z 283DEG 35KT 3990 9317 3947 9317 3907 9344
HAIL...<.75IN
WIND...60MPH
$$
Welsh2 follow-up statements
755
WWUS53 KEAX 070403
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1103 PM CDT MON AUG 6 2018
MOC033-053-159-070413-
/O.CAN.KEAX.SV.W.0178.000000T0000Z-180807T0415Z/
Pettis MO-Carroll MO-Cooper MO-
1103 PM CDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PETTIS...
SOUTHEASTERN CARROLL AND NORTHWESTERN COOPER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3905 9293 3906 9293 3901 9301 3910 9324
3931 9325 3936 9319 3941 9318 3938 9314
3938 9311 3941 9312 3942 9316 3944 9316
3983 9300 3987 9263 3936 9264
TIME...MOT...LOC 0403Z 283DEG 35KT 3986 9297 3943 9297 3903 9324
$$
MOC041-089-115-121-175-195-070415-
/O.CON.KEAX.SV.W.0178.000000T0000Z-180807T0415Z/
Chariton MO-Randolph MO-Linn MO-Howard MO-Saline MO-Macon MO-
1103 PM CDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CHARITON...NORTHWESTERN RANDOLPH...SOUTHEASTERN LINN...
NORTHWESTERN HOWARD...EASTERN SALINE AND SOUTHWESTERN MACON
COUNTIES...
At 1103 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Bucklin to Keytesville to 6 miles
south of Marshall, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marshall, Marceline, Slater, Salisbury, Glasgow, Brunswick,
Keytesville, Bucklin, Gilliam, New Cambria, Miami, Clifton Hill,
Rothville, Arrow Rock, Dalton, Prairie Hill, Wien and Saint
Catherine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3905 9293 3906 9293 3901 9301 3910 9324
3931 9325 3936 9319 3941 9318 3938 9314
3938 9311 3941 9312 3942 9316 3944 9316
3983 9300 3987 9263 3936 9264
TIME...MOT...LOC 0403Z 283DEG 35KT 3986 9297 3943 9297 3903 9324
HAIL...<.75IN
WIND...60MPH
$$
Welsh040
WWUS53 KEAX 070411
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1111 PM CDT MON AUG 6 2018
MOC041-089-115-121-175-195-070420-
/O.EXP.KEAX.SV.W.0178.000000T0000Z-180807T0415Z/
Chariton MO-Randolph MO-Linn MO-Howard MO-Saline MO-Macon MO-
1111 PM CDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR CHARITON...NORTHWESTERN
RANDOLPH...SOUTHEASTERN LINN...NORTHWESTERN HOWARD...EASTERN SALINE
AND SOUTHWESTERN MACON COUNTIES WILL EXPIRE AT 1115 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3905 9293 3906 9293 3901 9301 3910 9324
3931 9325 3936 9319 3941 9318 3938 9314
3938 9311 3941 9312 3942 9316 3944 9316
3983 9300 3987 9263 3936 9264
TIME...MOT...LOC 0410Z 283DEG 35KT 3985 9294 3942 9294 3902 9321
$$
WelshWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:43 PM CDT, 4 hours earlier.
Area forecast discussion, Aug 6, 6:43 PM CDT, 4 hours before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 643 PM CDT Mon Aug 6 2018 .Discussion... Issued at 245 PM CDT MON AUG 6 2018 A mid level shortwave trough provided enough lift this morning to keep the remnant cloud coverage this morning and early afternoon to keep temperatures much lower than previously forecasted. Satellite observations indicate there will be some clearing pushing over our area in the next few hours so temps will most likely still get into the low to mid 90s, but we may escape the upper 90s. This drop in temperature also decreased the heat index values down below 100 degrees in most locations. A diffuse boundary is currently located over northern MO in a SW-NE like orientation and will provide the main focus for convection late this evening and into overnight. There appears to be two rounds of convection in the next 24 hours, with the first occurring late this afternoon into the evening as storms form over SE Nebraska and advect into NW Missouri after sunset. This complex of storms will likely be well into the convective cycle as it moves into Missouri and will be relatively high based. MLCAPE values may reach up near 1500-2000 J/kg and there will be 0-6km bulk shear values near 30kts. This will create a brief chance of strong to low end severe weather with isolated strong winds being the main threat due to a very steep low level lapse rates with an inverted V type sounding and DCAPE > 1000 J/kg. This first round of precip will stay mainly north of HWY 36 as it advects east. The second round of storms will have stronger forcing along a weak warm front over northern KS that will be enhanced by a developing LLJ overnight. This boundary will be enhanced by an upper level shortwave which will lead to a sustained line of storms than the first round. This boundary will work its way down through are area following the LLJ as it pushes through the KC Metro area early in the morning on Tuesday. The CAPE will be mostly elevated when this boundary pushes through, limiting any severe weather chances, but may provide some isolated to scattered thunderstorms embedded in the scattered showers. This boundary looks to stall over our area tomorrow morning keeping PoPs in the forecast through the afternoon. Due to the high based nature of these storms the QPF will not be drought busting, but a widespread 0.25-.5" of rainfall is expected over the region. Upper level ridging will build over the Rockies mid week keeping our area on the edge in a NW to N flow aloft through the rest of the forecast period. Higher pressure will build into the region on the backside of this boundary keeping our forecast relatively cool and dry through the weekend. GFS does show some signals of diurnal convection over central MO, but other models have a stronger capping inversion and keep us dry. Due to this uncertainty any PoPs on Wed remain on the lower end. The next chance to any PoPs over the region is when a shortwave trough pushes into northern MO Friday morning, but this signal is not strong throughout the models and so there is still some uncertainty in the PoPs. Temperatures will remain in the upper 80s to lower 90s through the forecast with light winds out of the north. && .Aviation...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 643 PM CDT MON AUG 6 2018 Despite storms expected this evening through Tuesday morning, most of this TAF cycle will be VFR. Thunderstorms that will move across will be rather high based, but there might be several different rounds of scattered activity, so have broad brushed the terminals overnight through the mid to late morning hours of Tuesday. Expect many updates to TAFs as storms near terminals. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Barham Aviation...Cutter
Hazardous weather outlook, Aug 6, 3:40 AM CDT, 19 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 340 AM CDT Mon Aug 6 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-070845- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 340 AM CDT Mon Aug 6 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Heat indices this afternoon will range from 100 to 103. Storms are expected this evening and tonight, some which could become strong. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storms may linger into Tuesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 6, 9:35 PM CDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 935 PM CDT MON AUG 6 2018 KSZ057-104-105-MOZ037-043-070315- Johnson KS-Wyandotte KS-Miami KS-Cass MO-Jackson MO- 935 PM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WYANDOTTE...MIAMI... JOHNSON...WESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES UNTIL 1015 PM CDT... At 935 PM CDT, Doppler radar was tracking a strong thunderstorm near Wellsville, or near Edgerton, moving northeast at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kansas City, Overland Park, Olathe, Shawnee, Lenexa, Leawood, Grandview, Belton, Prairie Village, Gardner, Merriam, Mission, De Soto, Paola, Spring Hill, Osawatomie, Louisburg, Fairway, Mission Hills and Edgerton. This includes the following highways... Interstate 35 in Missouri between mile markers 0 and 1. Interstate 35 in Kansas between mile markers 200 and 235. Interstate 635 between mile markers 0 and 1. Interstate 435 between mile markers 0 and 6, and between mile markers 73 and 83. LAT...LON 3894 9506 3909 9458 3851 9449 3847 9507 TIME...MOT...LOC 0235Z 242DEG 30KT 3870 9503 Welsh
Special weather statement, Aug 6, 9:43 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
943 PM CDT MON AUG 6 2018
MOZ014-015-022>024-070330-
Grundy MO-Daviess MO-Livingston MO-Linn MO-Caldwell MO-
943 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIESS...
SOUTHWESTERN LINN...SOUTHERN GRUNDY...NORTHEASTERN CALDWELL AND
LIVINGSTON COUNTIES UNTIL 1030 PM CDT...
At 943 PM CDT, Doppler radar was tracking a strong thunderstorm near
Breckenridge, or 10 miles west of Chillicothe, moving east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Chillicothe, Jamesport, Breckenridge, Wheeling, Utica, Chula, Laredo,
Ludlow, Mooresville, Lock Springs, Spring Hill, Avalon and Dawn.
LAT...LON 4007 9347 3969 9328 3967 9328 3966 9327
3965 9329 3962 9364 3965 9390 3994 9391
TIME...MOT...LOC 0243Z 256DEG 29KT 3981 9375
WelshSpecial weather statement, Aug 6, 9:52 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
952 PM CDT MON AUG 6 2018
MOZ022-030-031-070330-
Ray MO-Carroll MO-Caldwell MO-
952 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAY...WESTERN CARROLL
AND SOUTHEASTERN CALDWELL COUNTIES UNTIL 1030 PM CDT...
At 952 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Hardin, or 8 miles northeast of Richmond, moving east
at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Richmond, Norborne, Hardin, Knoxville and Stet.
LAT...LON 3926 9393 3944 9412 3961 9373 3961 9371
3950 9356 3925 9349
TIME...MOT...LOC 0252Z 256DEG 30KT 3937 9387
WelshLocal storm report, Aug 6, 10:03 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1003 PM CDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM TSTM WND GST CHILLICOTHE 39.79N 93.55W
08/06/2018 E50 MPH LIVINGSTON MO EMERGENCY MNGR
&&
JWSpecial weather statement, Aug 6, 10:25 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1025 PM CDT MON AUG 6 2018
MOZ023-024-031-032-038-039-070400-
Carroll MO-Saline MO-Chariton MO-Lafayette MO-Livingston MO-Linn MO-
1025 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR CHARITON...LINN...CENTRAL
CARROLL...SALINE...EASTERN LAFAYETTE AND EASTERN LIVINGSTON COUNTIES
UNTIL 1100 PM CDT...
At 1025 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Wheeling to near Bosworth to
near Corder. Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Marshall, Higginsville, Brookfield, Carrollton, Concordia, Marceline,
Slater, Sweet Springs, Brunswick, Waverly, Keytesville, Meadville,
Hale, Corder, Alma, Laclede, Bosworth, Linneus, Wheeling and Malta
Bend.
This includes Interstate 70 in Missouri between mile markers 53 and
77.
LAT...LON 3896 9320 3893 9361 3905 9375 3950 9340
3995 9350 4004 9306 4004 9295 3940 9283
TIME...MOT...LOC 0325Z 270DEG 29KT 3992 9340 3951 9324 3915 9367
WelshLocal storm report, Aug 6, 10:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1032 PM CDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG COWGILL 39.56N 93.92W
08/06/2018 CALDWELL MO PUBLIC
REPORT FROM SOCIAL MEDIA. 5" BRANCH SNAPPED
OFF TREE ALONG GUST FRONT.
&&
JWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:00 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Nodaway | 30 min |
| Aug 6, 7:29 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Nodaway, Worth | 31 min |
| Aug 6, 7:41 PM CDT | Special Weather Statement | EAX | Holt | 49 min |
| Aug 6, 7:53 PM CDT | Special Weather Statement | EAX | Mercer | 37 min |
| Aug 6, 7:59 PM CDT | Special Weather Statement | EAX | Gentry, Worth | 31 min |
| Aug 6, 8:02 PM CDT | Severe Thunderstorm Warning | EAX | Mercer, Putnam, Sullivan | 28 min |
| Aug 6, 8:10 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Harrison, Worth | 35 min |
| Aug 6, 8:12 PM CDT | Special Weather Statement | EAX | Buchanan | 33 min |
| Aug 6, 8:18 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan | 27 min |
| Aug 6, 8:26 PM CDT | Special Weather Statement | EAX | Mercer, Putnam, Schuyler | 49 min |
| Aug 6, 9:09 PM CDT | Special Weather Statement | EAX | Ray | 51 min |
| Aug 6, 9:34 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clay, Ray | 26 min |
| Aug 6, 9:43 PM CDT | Special Weather Statement | EAX | Livingston | 47 min |
| Aug 6, 9:52 PM CDT | Special Weather Statement | EAX | Ray | 38 min |
| Aug 6, 10:25 PM CDT | Special Weather Statement | EAX | Chariton, Linn, Saline | 35 min |
| Aug 6, 11:13 PM CDT | Special Weather Statement | EAX | Howard, Macon, Randolph | 47 min |
| Aug 6, 11:33 PM CDT | Severe Thunderstorm Warning | EAX | Howard, Randolph | 27 min |
| Aug 6, 11:59 PM CDT | Severe Thunderstorm Warning | EAX | Randolph | 16 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.